The Open UniversitySkip to content
 

Kernel estimators for univariate binary regression

Signorini, D.F. and Jones, M.C. (2004). Kernel estimators for univariate binary regression. Journal of the American Statistical Association, 99(465) pp. 119–126.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1198/016214504000000115
Google Scholar: Look up in Google Scholar

Abstract

We present a rather thorough investigation of the use of kernel-based nonparametric estimators of the binary regression function in the case of a single covariate. We consider various versions of Nadaraya–Watson and local linear estimators, some involving a single bandwidth and others involving two bandwidths. The locally linear logistic estimator proves to be a good single-bandwidth estimator, although the basic Nadaraya–Watson estimator also fares quite well. Two-bandwidth methods show great potential when bandwidths are selected with knowledge of the target function, but much of their potential vanishes when data-based bandwidths are used. Likelihood cross-validation and plug-in approaches are the data-based bandwidth selection methods tested; both prove quite useful, with a preference for the latter. Adaptive two-bandwidth methods retain particularly good performance only in certain special situations (and separate estimation of the two bandwidths as for optimal density estimation is never recommended). We therefore propose a hybrid estimation procedure in which the local linear logistic estimator is used unless the ratio of (robust) variances of the covariate in the success and failure groups is greater than 2, in which case we switch to a two-bandwidth Nadaraya–Watson-type estimator, each using plug-in bandwidth selection.

Item Type: Journal Article
ISSN: 0162-1459
Keywords: bandwidth selection; cross-validation; local linear; logistic; Nadaraya-Watson; nonparametric regression; plug-in; two bandwidths
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 2128
Depositing User: M. C. Jones
Date Deposited: 05 Jun 2006
Last Modified: 02 Dec 2010 19:46
URI: http://oro.open.ac.uk/id/eprint/2128
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk